Cover Image

HARDBACK
$59.95



View/Hide Left Panel

Subject/Supplement

Adverse Effectsc and Related Findings

45-year-old female (Sheikh’s patient no. 3 and probably Alderman’s patient)

Chaparral, 1,440 mg/d as capsules for 2 wk then 1,920 mg/d for 8 wk; took chaparral as “general cleansing tonic”; estimated cumulative dose of 102 g (Sheikh et al., 1997)

Patient history: concurrent alcohol use, obese, hypertension

Concurrent medications: clonidine HCl, lovastatin (possible hepatotoxin, but unlikely in this case)

Concurrent supplements: niacinamide, multivitamin tablets, magnesium, lecithin, passionflower, valerian, hops, and dandelion extract

Diagnosis: chaparral-induced toxic liver damage confirmed by liver biopsy (Sheikh et al., 1997) (See Alderman et al., 1994)

Subject presented with jaundice, fatigue, nausea, vomiting, abdominal pain, bouts of diarrhea, and constipation

45-year-old female (probably Sheikh’s patient no. 3)

Chaparral tablets, 160 mg/d for previous 2–3 mo, taken to “relieve the craving for alcohol”

Patient history: prior alcohol abuse until 2–3 mo prior to diagnosis

Concurrent prescription drugs: clonidine, also lovastatin during part of the time

Concurrent herbals: passionflower, valerium, hops; dandelion extract for a short period

Diagnosis: cholestatic hepatitis, possibly chaparral induced Alderman et al., 1994) (See Sheikh et al., 1997)

Subject presented with jaundice without other symptoms; biopsy suggested cholangiolitic hepatitis due to drug

Subject recovered after treatment with prednisone treatment

33-year-old female (Sheikh’s patient no. 9)

Chaparral, multi-ingredient product for 5–6 mo

Concurrent medication: off and on use of acetaminophen (a possible hepatotoxin, but this effect is unlikely in this case)

Concurrent supplements: liver oil, 1×/wk

Diagnosis: chaparral-induced toxic liver damage (Sheikh et al., 1997)

Subject presented with fatigue, jaundice, dark urine, nausea, vomiting, and abdominal pain

Subject recovered within 4 wk after discontinuation of chaparral-containing product

69-year-old male

Chaparral, multi-ingredient herbal product (21 ingredients) (14 tablets/d, 6 wk)

Diagnosis: possible chaparral-induced toxic liver damage (Shad et al., 1999)

Subject presented with jaundice

Subject recovered within 8 wk after discontinuation of the chaparral-containing product



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement